Ohio, 2002

Hail and Damaging Winds in Ohio, November 10, 2002

November 10, 2002 · NWS RLX · 10 events in 6 counties and zones

This episode was part of a large outbreak of severe weather in the Ohio and Tennessee River Valleys. Temperatures across southeast Ohio reached into the 70s during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

This episode was part of a large outbreak of severe weather in the Ohio and Tennessee River Valleys. Temperatures across southeast Ohio reached into the 70s during the afternoon. Dew points were in the 55 to 60 degree range. A squall line developed along a strong cold frontal boundary, with a few storms forming ahead of the main line. The storms did not reach southeast Ohio until after dark. Strong low level winds accompanied the frontal zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 10, 5:50 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Nov 10, 5:50 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EST SUN NOV 9 2002

********************************************************************
550 PM EST SUN NOV 9 2002
WILL BE UPDATING ZONES SHORTLY TO ADD TORNADO WATCH HEADER FOR WATCH
NUMBER 749.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ESS
********************************************************************
230 PM EST SUN NOV 9 2002

TONIGHT THROUGH MONDAY NIGHT...
COLD FRONT MOVES THROUGH TONIGHT WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. SOME THUNDERSTORMS COULD MIX WINDS TO THE
SURFACE CAUSING DAMAGE. MODELS NOW SHOWING A DECENT DRY SLOT BEHIND
THE FRONT...SO WILL REMOVE MONDAY AFTERNOON PRECIPITATION. ETA AND
AVN SHOW CONSIDERABLE DIFFERENCES FOR MONDAY NIGHT...WILL LEAN
TOWARD AVN.

TUESDAY THROUGH SUNDAY...
GFS CONTINUES TO BE THE MOST CONSISTENT MODEL THROUGH EARLY PART OF
EXTENDED AND SUPPORTED BY OTHER MEDIUM RANGE MODELS.  SFC LOW
DEVELOPS OVER SOUTHEAST BY TUESDAY AS UPPER TROF APPROACHES OHIO
VALLEY.  MOISTURE AND PRECIP IS SHOWN BY GFS ACROSS MUCH OF THE
REGION THROUGH TUES NGT...MAXIMIZED ALONG MTNS.  NOT GOING TO CHANGE
MUCH FROM CURRENT GRIDS AND KEEP CHANCE POPS GOING FROM CRW-CKB EAST
WITH HIGHEST POPS ALONG MTNS.  ONLY SLIGHT CHANCE ALONG OHIO RIVER
WITH DOWNSLOPING EASTERLY WINDS.  CLOUDS STAY AROUND THROUGH
WEDNESDAY AS UPPER TROF PUSHES THROUGH AND THEN A BRIEF BREAK IN
CLOUDS WED NGT...BEFORE NEXT FRONTAL SYSTEM TO ARRIVE THURSDAY
NIGHT/FRIDAY BRINGING ANOTHER CHANCE OF RAIN.  FOR TEMPS...TUES/WED
WILL BE THE COOL DAYS AND THEN TEMPS MODERATE BACK INTO MID 50S
THURSDAY.

PER ISC COORD AND HPC GUIDANCE HAVE LEANED MORE TO ECMWF SOLUTION
FOR WEEKEND.  ANOTHER SFC LOW FORECAST TO MOVE THROUGH REGION
SATURDAY BRINGING COOLER AIR BEHIND IT FOR THE WEEKEND.  FOR NOW
THOUGH HAVE JUST TRENDED INTO THAT DIRECTION WITH SLIGHT CHANCE OF
RAIN SAT AND DRY SUNDAY WITH TEMPS 40S TO 50S.

RPY/HC
********************************************************************
1025 AM EST SUN NOV 9 2002
WILL LOWER POPS IN EAST SINCE FIRST BATCH OF PRECIPITATION HAS PAST.
STILL A BIT UNSTABLE THIS AFTERNOON...SO CAN NOT RULE SHOWERS OUT.

RPY
********************************************************************
320 AM EST SUN NOV 9 2002

TODAY THROUGH MONDAY NIGHT...

MAIN CONCERN IS THE FIRST 24 HOURS AND THE POTENTIAL FOR SEVERE
WEATHER.  SPC HAS PUT AREA WEST OF A CRW/PKB LINE IN A MODERATE RISK
AREA FOR DAY 1...WITH A SLIGHT RISK COVERING REST OF CWA.

ACTIVITY CURRENTLY MOVING ACROSS KY/IN SHOULD WEAKEN AS IT CONTINUES
TO APPROACH FROM THE WEST...BUT SHOULD STILL SEE SOME LEFTOVER SHRA
DURING THE MORNING.  BRIEF BREAK IN ACTIVITY SHOULD ALLOW CLOUDS TO
BREAK BRIEFLY...WHICH ONLY ALLOWS ATMOSPHERE TO DESTABILIZE.  POPS
REAPPEAR IN THE WEST THIS AFTERNOON AND MOVE EASTWARD. DIGGING
TROUGH OVER UPPER MISSISSIPPI VALLEY WILL KICK UP H850 WINDS TO 50
KTS AND H500 WINDS TO 70 KTS NEAR THE OHIO BY 00Z.  WILL HAVE
SUSTAINED WINDS 10 TO 20 WEST OF THE MOUNTAINS AND 15 TO 25 IN THE
MOUNTAINS. BEST SHEAR/HELICITY VALUES WILL LIE JUST TO OUR SOUTH AND
WEST IN HIGH RISK REGION.  STILL...STRONG WIND FIELD AND DECENT
INSTABILITY... ESPECIALLY IF THE CLOUDS BREAK UP AT ALL...POINT TO
THE POSSIBILITY OF SEVERE WEATHER.  WILL HIGHLIGHT POTENTIAL OF
DAMAGING WIND GUSTS IN THE ZFP AND HWO.  HAIL/TORNADO RISK IS
PRESENT BUT GREATER OFF TO OUR WEST.  TEMPERATURES ANOTHER CHALLENGE
WITH 10 DEGREE SPREAD IN GUIDANCE.  H850 TEMPS UP TO 12 TODAY...
THINK MID 70S ARE ATTAINABLE IN THE LOWLANDS.

FOLLOWING GFS IDEA OF HAVING FRONT CROSSING CWA BY 12Z MONDAY.  POPS
TOP OUT AT 80 PERCENT ALONG FRONT TONIGHT AND DECREASE THEREAFTER.
FLOW BEHIND FRONT IS NOT IDEAL FOR UPSLOPE...BUT WILL LINGER CHANCE
POPS IN MOUNTAINS THROUGH AROUND 18Z MONDAY. HAVE A SLIGHT CHANCE
CONTINUING INTO MONDAY NIGHT IN THIS AREA. WEST OF THE
MOUNTAINS...CLOUDS BREAK AND H850 TEMPS FALL...SHOULD NOT SEE MUCH
TEMP RISE AT THE SURFACE.  MORE OR LESS FOLLOWING MAV/FWC GUIDANCE
ON TEMPS...MET TOO WARM ON MONDAY HIGHS.

TUESDAY THROUGH SATURDAY...

ENOUGH CONFIDENCE TO LWR POP FOR OH RIVER COUNTIES ON WEST FOR
TUESDAY AND TUESDAY NIGHT...WITH A SLIGHT WEST TO EAST GRADIENT
ACROSS CWA.  SOME SNOW STILL POSSIBLE OVER WV MOUNTAINS TUESDAY
NIGHT.  NO OTHER BIG CHANGES DOWN THE ROAD IN EXTENDED.

.END/ CL/BATTY
********************************************************************
840 PM EST SAT NOV 9 2002

OVERNIGHT UPDATE...WILL INCREASE POPS TO LIKELY WEST OF THE
MOUNTAINS. WILL KEEP CHANCE POPS IN THE MOUNTAINS.  SHOWERS STARTING
AROUND 07Z IN THE SOUTHWEST TO AROUND 09Z IN THE NORTHEAST.
VIGOROUS SHORT WAVE EJECTING RAPIDLY OUT OF THE SOUTHERN PLAINS AND
LOWER MISSISSIPPI VALLEY THIS EVENING WILL SWEEP PAST REGION BY
MID MORNING SUNDAY.  BEST MOISTURE INFLOW ON LOW LEVEL SOUTHWESTERLY
JET WILL REMAIN OVER WESTERN SECTIONS...HENCE THE BEST POPS.
TEMPERATURES ADJUSTED DOWNWARD EARLY TONIGHT IN MOUNTAIN VALLEYS AS
WINDS TEMPORARILY DROP OFF AND THICK CLOUDS HAVE YET TO MOVE IN.

JMV
********************************************************************
Hazardous weather outlook, Nov 10, 2:30 PM EST, 6 hours 3 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS NORTHEAST KENTUCKY AND EXTREME SOUTHEAST OHIO.  A
LINE OF STRONG THUNDERSTORMS HAS DEVELOPED ACROSS INDIANA AND
ILLINOIS THIS AFTERNOON AHEAD OF A COLD FRONT AND IS EXPECTED TO
PUSH EAST.  THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH.  HOWEVER...LARGE HAIL OR EVEN AN ISOLATED TORNADO IS ALSO
POSSIBLE...ALTHOUGH THE THREAT IS LOWER.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.  THE
MAIN THREAT IN THIS REGION WILL ALSO BE DAMAGING WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS FORESEEN.

.END

In the hours before

Special weather statement, Nov 10, 5:30 PM EST, 3 hours 3 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-110100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EST SUN NOV 10 2002

...STRONG TO SEVERE THUNDERSTORMS LIKELY THIS EVENING ACROSS
SOUTHEAST OHIO...NORTHEAST KENTUCKY AND WESTERN WEST VIRGINIA...

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED AHEAD
OF A COLD FRONT...EXTENDING FROM WESTERN OHIO BACK THROUGH SOUTHERN
ILLINOIS.  THIS LINE IS MOVING EAST ABOUT 30 MPH AND IS EXPECTED TO
REACH SOUTHEAST OHIO AND NORTHEAST KENTUCKY BY 8 PM.

THIS LINE OF STORMS HAS BEEN PRODUCING WIND GUSTS IN EXCESS OF 60
MPH AS WELL AS LARGE DAMAGING HAIL.  SEVERAL TORNADOES HAVE BEEN
REPORTED IN THIS HIGHLY VOLATILE ENVIRONMENT BUT THIS THREAT SHOULD
DIMINISH THROUGH THE EVENING HOURS.  DAMAGING WINDS WILL BE THE MAIN
THREAT WITH THIS LINE OF STORMS WHEN IT ARRIVES.

IF THIS SQUALL LINE HOLDS TOGETHER AFTER SUNSET...RESIDENTS IN THE
CHARLESTON TO CLARKSBURG CORRIDOR CAN EXPECT THESE STRONG STORMS
BETWEEN 9 PM AND 10 PM.

HC

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
November 10, 8:33 PM EST
Where
Lawrence County, Ironton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -82.667

Numerous trees were blown down.

Thunderstorm Wind, Perry

When
November 10, 8:40 PM EST
Where
Perry County, Crooksville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -82.100

Several trees and large branches were knocked to the ground.

Thunderstorm Wind, Gallia

When
November 10, 9:00 PM EST
Where
Gallia County, Gallipolis
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.817, -82.200

Large tree branches were snapped off.

Hail, Jackson

When
November 10, 9:25 PM EST
Where
Jackson County, Cove
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -82.750

Hail, Lawrence

When
November 10, 9:50 PM EST
Where
Lawrence County, Coal Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -82.650

Thunderstorm Wind, Athens

When
November 10, 9:50 PM EST
Where
Athens County, Athens
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -82.100

Several trees were blown down.

Hail, Lawrence

When
November 10, 10:00 PM EST
Where
Lawrence County, Willow Wood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -82.467

Hail, Lawrence

When
November 10, 10:05 PM EST
Where
Lawrence County, Ironton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -82.667

Hail, Gallia

When
November 10, 10:14 PM EST
Where
Gallia County, Gallipolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -82.200

Thunderstorm Wind, Meigs

When
November 10, 10:40 PM EST
Where
Meigs County, 3 mi SE of Rolandus
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -81.800

Several large branches and a few trees were knocked down in the Great Bend vicinity.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319271, 5319320, 5319321, 5319322, 5319324, 5319327, 5319325, 5319326, 5319323, 5319328.